Alert archive / Minnesota / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 221, NWS Twin Cities, MN

August 9, 1999Blue Earth County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 9, 1999, 8:55 AM CDT for Blue Earth County, Minnesota. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 9, 1999, 8:55 AM CDT (13:55 UTC)
Expired
Aug 9, 1999, 9:40 AM CDT
In force
45 min
Issued by
NWS Twin Cities, MN
Area
Whole counties

County Blue Earth County, MN

What was reported inside it

TimeReportWhereRemark
Aug 9, 9:20 AM CDTHail 0.75Mankato, MN

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 1.9 hours before the alert went out and 98 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 1999-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 1999-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1057 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
199 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMPX 091357 RRA
SVRMSP
MNC013-091440-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
855 AM CDT MON AUG 9 1999

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BLUE EARTH COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 940 AM CDT

* AT 855 AM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL 8 MILES SOUTHWEST OF LAKE
  CRYSTAL...OR ABOUT 14 MILES EAST OF ST JAMES...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...
  VERNON CENTER
  AMBOY
  GOOD THUNDER
  MAPLETON.
  

THIS IS A DANGEROUS STORM WITH LARGE HAIL...STAY INDOORS AWAY FROM
WINDOWS.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 3:45 AM CDT, 5 hours 10 minutes earlier.

Area forecast discussion, Aug 9, 3:45 AM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
345 AM CDT MON AUG 9 1999

NEED FOR BREVITY DUE TO SEVERE WEATHER IN CWA.  STRONG WARM AIR
ADVECTION/MOISTURE CONVERGENCE ENHANCED BY RIGHT ENTRANCE REGION OF
70KT JET RESULTED IN SEVERE CONVECTION OVR WRN CWA LAST SEVERAL
HOURS.  STRONGEST CONVECTION SAGGING SOUTH ALONG THICKNESS LINES TWD
RWF/MKT.  CONVECTION OUTRACING BEST INSTABILITY HENCE DO EXPECT
GRADUAL DIMINISHING TREND BUT -TSRA SHOULD TRACK ACRS MUCH OF SRN
AND ERN AREA FOLLOWING ENHANCED DYNAMICS AND POSSIBLE WEAK S/W LOBE.
WL NEED TO WATCH IF EARLY MORNING CONVECTION LEAVES BEHIND ANY
SIGNIFICANT BOUNDARY TO ACT AS FOCUS LATER TODAY.

TIGHT S/W CIRCUATION SPINNING JUST NORTH OF ND/CAN BORDER WITH
SECOND BATCH OF IR ENHANCEMENT TRACKING EWD INTO ERN ND.  THIS AREA
TIED INTO ENHANCED UPPER DYNAMICS AND LOW LEVEL CONVERGENCE IN
VICINTY OF SFC LOW PRES.  INCREASED INSTABILITY LATER THIS MORNING
AS THERMAL RIDGE...SFC DEWPTS INCR TO MID 60S TO LOW 70S AHEAD OF
SFC CONVERGENCE SO WL CONT WITH MID LVL POPS REFLECTING
REDEVELOPMENT MOST AREAS LTR TODAY.  PER SWODY1...FOCUS FOR SEVERE
WEATHER WILL BE NEAR LOW PRES/WARM FNT BOUNDARY HOWEVR WL NEED TO
WATCH BOUNDARY SETUP LTR THIS MORNING.

JET AXIS SETS UP OVER ZFA TNGT AND TUE HOWEVER MORE ANTICYCLONICALLY
CURVED JET WITH ENHANCEMENT REMAINING SOUTH SO WL REMOVE LOW POPS
FOR ERN MN.

.MSP...NONE.
KAVINSKY

In the hours before

Special weather statement, Aug 9, 4:28 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 AM CDT MON AUG 9 1999

THE STORM PREDICTION CENTER INDICATES THAT THERE IS MODERATE RISK OF
SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING ACROSS
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.  THIS AREA
INCLUDES THE TWIN CITIES...EAU CLAIRE...RICE LAKE...OWATONNA...
FARIBAULT...AND CAMBRIDGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY INTO THIS
EVENING.  THIS AREA INCLUDES ST. CLOUD...ALEXANDRIA...WILLMAR...
MANKATO AND LITTLE FALLS.

STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL MINNESOTA EARLY
THIS MORNING PRODUCING VERY HEAVY RAIN AND SCATTERED HAIL.  OTHER
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REST OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN.

A SECOND BATCH OF STRONG THUNDERSTORMS HAS DEVELOPED IN THE EASTERN
DAKOTAS AND WILL MOST LIKELY AFFECT PARTS OF WEST CENTRAL MINNESOTA
LATER THIS MORNING. MORE SCATTERED THUNDERSTORMS ARE LIKELY TO
REDEVELOP OVER THE REST OF CENTRAL MINNESOTA INTO WESTERN WISCONSIN
THIS AFTERNOON AND EVENING. THE BEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE IN EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN. THE MAIN
THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS HOWEVER ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

KAVINSKY
Special weather statement, Aug 9, 4:28 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100000-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 AM CDT MON AUG 9 1999

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING ACROSS
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.  THIS AREA
INCLUDES THE TWIN CITIES...EAU CLAIRE...RICE LAKE...OWATONNA...
FARIBAULT...AND CAMBRIDGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY INTO THIS
EVENING.  THIS AREA INCLUDES ST. CLOUD...ALEXANDRIA...WILLMAR...
MANKATO AND LITTLE FALLS.

STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL MINNESOTA EARLY
THIS MORNING PRODUCING VERY HEAVY RAIN AND SCATTERED HAIL.  OTHER
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REST OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN.

A SECOND BATCH OF STRONG THUNDERSTORMS HAS DEVELOPED IN THE EASTERN
DAKOTAS AND WILL MOST LIKELY AFFECT PARTS OF WEST CENTRAL MINNESOTA
LATER THIS MORNING. MORE SCATTERED THUNDERSTORMS ARE LIKELY TO
REDEVELOP OVER THE REST OF CENTRAL MINNESOTA INTO WESTERN WISCONSIN
THIS AFTERNOON AND EVENING. THE BEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE IN EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN. THE MAIN
THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS HOWEVER ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

KAVINSKY
Special weather statement, Aug 9, 4:28 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100000-

SEVERE WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 AM CDT MON AUG 9 1999

THE STORM PREDICTION CENTER INDICATES THAT THERE IS A MODERATE RISK
OF SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING ACROSS
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.  THIS AREA
INCLUDES THE TWIN CITIES...EAU CLAIRE...RICE LAKE...OWATONNA...
FARIBAULT...AND CAMBRIDGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY INTO THIS
EVENING.  THIS AREA INCLUDES ST. CLOUD...ALEXANDRIA...WILLMAR...
MANKATO AND LITTLE FALLS.

STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL MINNESOTA EARLY
THIS MORNING PRODUCING VERY HEAVY RAIN AND SCATTERED HAIL.  OTHER
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REST OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN.

A SECOND BATCH OF STRONG THUNDERSTORMS HAS DEVELOPED IN THE EASTERN
DAKOTAS AND WILL MOST LIKELY AFFECT PARTS OF WEST CENTRAL MINNESOTA
LATER THIS MORNING. MORE SCATTERED THUNDERSTORMS ARE LIKELY TO
REDEVELOP OVER THE REST OF CENTRAL MINNESOTA INTO WESTERN WISCONSIN
THIS AFTERNOON AND EVENING. THE BEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE IN EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN. THE MAIN
THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS HOWEVER ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

KAVINSKY
Special weather statement, Aug 9, 4:28 AM CDT, 4 hours 27 minutes before
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-100000-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
428 AM CDT MON AUG 9 1999

THE STORM PREDICTION CENTER INDICATES THAT THERE IS MODERATE RISK OF
SEVERE THUNDERSTORMS DEVELOPING THIS AFTERNOON AND EVENING ACROSS
EAST CENTRAL MINNESOTA INTO WEST CENTRAL WISCONSIN.  THIS AREA
INCLUDES THE TWIN CITIES...EAU CLAIRE...RICE LAKE...OWATONNA...
FARIBAULT...AND CAMBRIDGE.

THERE IS ALSO A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE
REMAINDER OF CENTRAL AND SOUTH CENTRAL MINNESOTA TODAY INTO THIS
EVENING.  THIS AREA INCLUDES ST. CLOUD...ALEXANDRIA...WILLMAR...
MANKATO AND LITTLE FALLS.

STRONG THUNDERSTORMS WILL MOVE THROUGH SOUTH CENTRAL MINNESOTA EARLY
THIS MORNING PRODUCING VERY HEAVY RAIN AND SCATTERED HAIL.  OTHER
SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH THE REST OF CENTRAL
MINNESOTA INTO WEST CENTRAL WISCONSIN.

A SECOND BATCH OF STRONG THUNDERSTORMS HAS DEVELOPED IN THE EASTERN
DAKOTAS AND WILL MOST LIKELY AFFECT PARTS OF WEST CENTRAL MINNESOTA
LATER THIS MORNING. MORE SCATTERED THUNDERSTORMS ARE LIKELY TO
REDEVELOP OVER THE REST OF CENTRAL MINNESOTA INTO WESTERN WISCONSIN
THIS AFTERNOON AND EVENING. THE BEST THREAT FOR SEVERE THUNDERSTORMS
WILL BE IN EAST CENTRAL MINNESOTA INTO WESTERN WISCONSIN. THE MAIN
THREAT WILL BE FOR LARGE HAIL AND DAMAGING WINDS HOWEVER ISOLATED
TORNADOES WILL ALSO BE POSSIBLE.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS...STORM
SPOTTER GROUPS...AND OTHER INTERESTED CONCERNS SHOULD MONITOR THIS
SITUATION AND TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN
YOUR AREA.

KAVINSKY
Local storm report, Aug 9, 7:21 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 AM CDT MON AUG 09 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 AM    1 N DONNELLY              MN    .75 INCH HAIL
08/09/99   STEVENS

0220 AM    1 N MORRIS                MN    .75 INCH HAIL
08/09/99   STEVENS

0320 AM    WATSON                    MN    .88 INCH HAIL
08/09/99   CHIPPEWA

0340 AM    RENVILLE                  MN    .75 INCH HAIL
08/09/99   RENVILLE
Local storm report, Aug 9, 7:21 AM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
721 AM CDT MON AUG 09 1999

TIME(CDT)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0153 AM    1 N DONNELLY              MN    .75 INCH HAIL
08/09/99   STEVENS

0220 AM    1 N MORRIS                MN    .75 INCH HAIL
08/09/99   STEVENS

0320 AM    WATSON                    MN    .88 INCH HAIL
08/09/99   CHIPPEWA

0340 AM    RENVILLE                  MN    .75 INCH HAIL
08/09/99   RENVILLE

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 1:31 AM CDTSevere Thunderstorm WarningMPXStevens59 min
Aug 9, 2:24 AM CDTSevere Thunderstorm WarningMPXStevens, Swift66 min
Aug 9, 2:51 AM CDTSevere Thunderstorm WarningMPXChippewa54 min
Aug 9, 8:34 AM CDTSevere Thunderstorm WarningMPXWatonwan41 min
Aug 9, 8:38 AM CDTSevere Thunderstorm WarningMPXBrown, Nicollet52 min
Aug 9, 6:39 PM CDTTornado WarningMPXLe Sueur36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.